Lake Huron, 2005

Marine Thunderstorm Winds in Lake Huron, July 18, 2005

July 18, 2005 · NWS APX · 4 events in 4 counties and zones

4 marine thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 18, 6:45 AM EST, 6 hours 7 minutes earlier.

Area forecast discussion, Jul 18, 6:45 AM EST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
745 AM EDT MON JUL 18 2005

.UPDATE...PER AREA OBSERVATIONS...DROPPED MENTION OF MORNING
FOG...AND PER RADAR TRENDS...ADJUSTED FORECASTS FOR CHANCE POPS
ANYWHERE UNTIL 2-3 PM...WHEN THUNDERSTORMS SHOULD BECOME MORE
NUMEROUS ALONG/EAST OF SURFACE FRONT.

ROWLEY

&&

.PREV DISCUSSION...ISSUED 400 AM EDT MON JUL 18

DISCUSSION...SHORTWAVE AND ASSOCIATED COLD FRONT WERE ADVANCING
THROUGH THE UPPER MS RIVER VALLEY EARLY THIS MORNING...PRODUCING
WIDESPREAD THUNDERSTORMS.

IMMEDIATE FORECAST CONCERN CENTERS ON EVOLUTION OF UPSTREAM
CONVECTION AND IMPACT ON AREA THIS MORNING. THEN...ATTENTION TURNS
TO SEVERE POTENTIAL...AND MARINE WINDS...THIS AFTERNOON INTO THIS
EVENING.

UPSTREAM CONVECTIVE COMPLEX WILL PUSH AWAY FROM SURFACE BOUNDARY/
700-500 MB QG FORCING ASSOCIATED WITH SHORTWAVE AND SHOULD THUS
WEAKEN/DIMINISH IN INTENSITY THIS MORNING...THUS DO NOT EXPECT ANY
SEVERE WEATHER DURING THE AM HOURS. HOWEVER...GIVEN 12Z CAPES (FROM
950 MB) 1000-1500 J/KG AND 950-850 MB MOISTURE ADVECTION ACROSS THE
FORECAST AREA...CONVECTION SHOULD HOLD TOGETHER SUFFICIENTLY TO
ADVANCE INTO WESTERN COUNTIES LATER THIS MORNING...WHILE ADDITIONAL
SHOWERS/THUNDERSTORMS HAVE DEVELOPED IN THE MOISTURE ADVECTION
REGIME AHEAD OF THE MAIN COMPLEX...PER LATEST NAM/GFS/RUC GUIDANCE.
CURRENT TRENDS FAVOR 60-70% POPS ACROSS THE WESTERN 1/2 OF EASTERN
UPPER MICHIGAN AND 30-50% POPS ACROSS MOST OTHER AREAS...EXCEPT FAR
E COUNTIES...TO START THIS MORNING. HOWEVER...CONDITIONS ARE
CHANGING FAIRLY RAPIDLY...AND TRENDS MAY YET COMPEL HIGHER POPS OVER
A LARGER AREA...ESPECIALLY ACROSS THE WEST.

AFTER THE INITIAL ROUND OF CONVECTION FADES...UPSTREAM COLD FRONT
WILL MOVE INTO AN INCREASINGLY UNSTABLE AIRMASS OVER THE FORECAST
AREA THIS AFTERNOON...WHILE 700-500 MB QG FORCING ASSOCIATED WITH
THE UPSTREAM SHORTWAVE WILL ACCOMPANY THE SURFACE FRONT...WHILE AN
80-100 KT 300-200 MB JET MAX WILL SWING THROUGH N/W COUNTIES OF THE
FORECAST AREA. GIVEN INSTABILITY...LOW LEVEL CONVERGENCE AND
SYNOPTIC ASCENT...A NEW ROUND THUNDERSTORMS SHOULD FIRE ALONG THE
BOUNDARY DURING THE AFTERNOON...WITH THE FRONT AND CONVECTION
ADVANCING E/SE THROUGH EARLY EVENING.

IN THE MOST UNSTABLE SCENARIO...0Z NAM SOUNDINGS MODIFIED FOR HIGH
TEMPS IN THE MID 80S (EASTERN UP/NW LOWER) TO MID 90S (IN DOWNSLOPE
AREAS ACROSS E/SE COUNTIES) AND DEWPOINTS AROUND 70F YIELD CAPES
2000-3000 J/KG...EVEN AS HIGH AS 4000 J/KG E/SE IF HIGHER DEWPOINTS
(LOWER 70S) POOL AHEAD OF FRONT AND OFFSET MIXING OF DRIER AIR ALOFT
TO THE SURFACE. HOWEVER...MORNING CONVECTION/ASSOCIATED CLOUD DEBRIS
MAY LIMIT DESTABILIZATION...ESPECIALLY ACROSS THE N/W. GIVEN THIS
SCENARIO AND 0Z NAM TIMING OF THE SURFACE BOUNDARY...THREAT FOR THE
PM ROUND OF THUNDERSTORMS SHOULD BE FOCUSED ACROSS THE EASTERN
1/2-2/3 OF NORTHERN LOWER MI. IN FACT...POPS WILL BE LIKELY DURING
THE AFTERNOON/EARLY EVENING ACROSS THE E/SE...AND EVEN HIGHER POPS
MAY BE NEEDED IF A LINE OF CONVECTION DEVELOPS.

THE INSTABILITY...IF POTENTIAL IS FULLY REALIZED...WILL SUPPORT
STRONG UPDRAFTS ALONG/AHEAD OF SURFACE FRONT. GIVEN 0-6 KM BULK
SHEAR 10-20 KTS TO START...INCREASING TO 20-30 KTS...SUPERCELLS DO
NOT APPEAR LIKELY...WITH A MORE LIKELY SCENARIO FAVORING PULSE
CONVECTION TO START...WITH A TRANSITION TO ORGANIZED BOWS/SEGMENTS.
THE MAIN SEVERE THREAT APPEARS TO BE DAMAGING WINDS THIS
AFTERNOON/EARLY EVE...AS 850-500 MB WINDS SHOULD INCREASE TO 30-40
KTS...WHILE 0Z NAM CROSS SECTIONS REVEAL SURFACE-700 DELTA THETA-E
AROUND 20C. HOWEVER...CANNOT RULE OUT ISOLATED LARGE HAIL GIVEN
DECENT CAPES IN -10C TO -30C LAYER...AND IF DRIER MID LEVEL AIR (700
MB DEWPOINT DEPRESSIONS 5-10C SWINGING AROUND SHORTWAVE)/LOWERING
WET BULB ZERO LEVELS (INTO THE 10.5 TO 12 KFT RANGE) SPREAD OVER
FRONT. LIMITING FACTORS FOR A WIDESPREAD/SIGNIFICANT SEVERE EVENT
INCLUDE AM CONVECTION POSSIBLY LIMITING PM DESTABILIZATION...THE
MAIN SHORTWAVE/STRONGEST SYNOPTIC FORCING LIFTING NE THIS
AFTERNOON/EVENING...AND ASSOCIATED BAND OF STRONGEST WINDS/DEEP
LAYER SHEAR (500 MB WINDS >50 KTS AND 0-6 KM BULK SHEAR > 40 KTS)
LAGGING BEHIND SURFACE FRONT POSITION. IN A LESS LIKELY
SCENARIO...IF MAXIMUM INSTABILITY IS REALIZED...AND IF SURFACE FRONT
SLOWS...ALLOWING STRONGER MID LEVEL WINDS/SHEAR TO CATCH UP WITH
CONVECTION...A SIGNIFICANT SEVERE EVENT COULD IMPACT E/SE COUNTIES
THIS AFTERNOON/EVENING.

MEANWHILE...WAVES ARE ALREADY 3 FEET ON NORTHERN LAKE MICHIGAN...
WITHIN THE TIGHTENING SURFACE PRESSURE GRADIENT AHEAD OF THE
APPROACHING FRONT. ALSO...THE MIXED LAYER WILL TAP INTO 25-35 KNOT
WINDS TODAY...PROMOTING GUSTY WINDS THAT WILL IMPACT DOWNWIND
NEARSHORE MARINE ZONES ACROSS THE N/E. THUS...WILL ISSUE SMALL CRAFT
ADVISORIES FOR ALL AREAS.

IN THE WAKE OF COLD FROPA...COOLER AND DRIER AIR WILL SPREAD INTO
THE FORECAST AREA TONIGHT/TUESDAY. AS COLD ADVECTION PUSHES 925 MB
TEMPS INTO THE 7-12C RANGE...THE MARINE BOUNDARY LAYER WILL REMAIN
WELL MIXED OVERNIGHT INTO TUESDAY MORNING...WITH SMALL CRAFT
ADVISORY CONDITIONS LIKELY FOR ALL AREAS. THEN...AS HIGH PRESSURE
SETTLES OVER THE REGION TUESDAY...WINDS SHOULD RAPIDLY DIMINISH.

FINALLY...AS THE POST FRONTAL SURFACE HIGH PUSHES EAST OF THE REGION
WEDNESDAY...STRONG SOUTHERLY FLOW WILL DEVELOP UPSTREAM...BETWEEN
THE RETREATING HIGH AND ANOTHER SHORTWAVE/ASSOCIATED COLD FRONT
PUSHING
INTO THE UPPER MS RIVER VALLEY/WESTERN LAKES. LOW LEVEL CONVERGENCE
AND STRONG MOISTURE TRANSPORT (ENHANCED BY 850 MB WINDS INCREASING
TO 30-40 KTS PUSHING RIBBON OF 850 MB DEWPOINTS 14C TO
18C)...DESTABILIZATION (CAPES AT LEAST 1000-2000 J/KG AND 700-500 MB
LAPSE RATES STEEPENING TO AROUND 7 C/KM) AND SYNOPTIC ASCENT
(INCLUDING 700-500 MB QG FORCING) SHOULD PROMOTE UPSTREAM
CONVECTION...POSSIBLY ORGANIZED/SEVERE WITHIN 35-45 KNOT 0-6 KM BULK
SHEAR REGIME. THIS REGIME WILL EVENTUALLY SLIDE E/SE AND INTO THE
FORECAST AREA. WHILE 0Z MODEL TIMING DIFFERS GREATLY CONCERNING THE
TIMING OF PRECIP...WITH THE NAM PUSHING CONVECTION INTO THE AREA AS
EARLY AS WEDNESDAY AFTERNOON...A COMPROMISE SOLUTION SUGGESTS CHANCE
POPS ARE IN ORDER AS EARLY AS WEDNESDAY NIGHT ACROSS THE N/W...AND
ALL AREAS THURSDAY. ADJUSTED FORECASTS ACCORDINGLY.

NO CHANGES TO FORECASTS BEYOND THURSDAY.

ROWLEY

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 18, 10:30 AM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1130 AM EDT MON JUL 18 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-191000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
720 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN THIS AFTERNOON
AND EARLY EVENING. THERE IS A CHANCE THESE THUNDERSTORMS MAY BECOME
SEVERE...MAINLY EAST OF A LINE FROM MACKINAW CITY TO LUDINGTON.

THE PRIMARY SEVERE THREAT WILL BE DAMAGING WIND GUSTS EXCEEDING 60
MPH...ALTHOUGH ISOLATED THUNDERSTORMS MAY ALSO PRODUCE HAIL TO ONE
INCH IN DIAMETER.

THERE IS AN INCREASED CHANCE FOR RIP CURRENTS TODAY ON LAKE MICHIGAN
BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE
MACKINAC BRIDGE.

HEAT INDICES WILL INCREASE INTO THE MIDDLE TO UPPER 90S THIS
AFTERNOON ACROSS PARTS OF NORTHERN LOWER MICHIGAN...ESPECIALLY
EAST OF I-75.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS AREA POSSIBLE ACROSS NORTHERN MICHIGAN WEDNESDAY NIGHT
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

ROWLEY/CAMPBELL

In the hours before

Special weather statement, Jul 18, 10:25 AM EST, 2 hours 27 minutes before
WATCH COUNTY NOTIFICATION FOR WATCH 643
NATIONAL WEATHER SERVICE GAYLORD MI
1125 AM EDT MON JUL 18 2005

MIC001-007-009-011-029-031-039-047-051-055-069-079-113-119-129-
135-137-141-143-165-190330-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
643 IN EFFECT UNTIL 7 PM EDT FOR THE FOLLOWING AREAS

IN MICHIGAN THIS WATCH INCLUDES 20 COUNTIES

IN NORTHERN MICHIGAN

ALCONA                ALPENA                ANTRIM
ARENAC                CHARLEVOIX            CHEBOYGAN
CRAWFORD              EMMET                 GLADWIN
GRAND TRAVERSE        IOSCO                 KALKASKA
MISSAUKEE             MONTMORENCY           OGEMAW
OSCODA                PRESQUE ISLE          ROSCOMMON
WEXFORD

IN NORTHWEST MICHIGAN

OTSEGO

THIS INCLUDES THE CITIES OF...ALPENA...ATLANTA...AU GRES...
AU SABLE...BEAVERTON...BELLAIRE...BOYNE CITY...CADILLAC...
CENTRAL LAKE...CHARLEVOIX...CHEBOYGAN...EAST JORDAN...
EAST TAWAS...ELK RAPIDS...ELLSWORTH...GAYLORD...GLADWIN...
GRAYLING...HARBOR SPRINGS...HARRISVILLE...HILLMAN...
HOUGHTON LAKE...HUBBARD LAKE...INDIAN RIVER...KALKASKA...
LAKE CITY...LEWISTON...LINCOLN...MACKINAW CITY...MANCELONA...
MCBAIN...MIO...ONAWAY...OSCODA...PELLSTON...PRUDENVILLE...
ROGERS CITY...ROSCOMMON...SKIDWAY LAKE...ST. HELEN...STANDISH...
STERLING...TAWAS CITY...TRAVERSE CITY AND WEST BRANCH.

LHZ347>349-361-362-190330-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
643 IN EFFECT UNTIL 7 PM EDT FOR THE FOLLOWING AREAS

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

5 NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY
STURGEON PT TO ALABASTER MI
LAKE HURON 5 NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT MI
EASTWARD BEYOND 5 NM OFF SHORE TO US-CANADIAN BORDER

LAKE HURON/PRESQUE ISLE LT. TO ALABASTER MI EASTWARD BEYOND 5 NM
OFF SHORE TO US-CANADIAN BORDER
Local storm report, Jul 18, 12:03 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
103 PM EDT MON JUL 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     9 SE GAYLORD            44.94N 84.54W
07/18/2005                   OTSEGO             MI   TRAINED SPOTTER

            3 INCH TREE LIMBS DOWN.

&&

JKEYSOR
Local storm report, Jul 18, 12:42 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
142 PM EDT MON JUL 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND DMG     LACHINE                 45.08N 83.73W
07/18/2005                   ALPENA             MI   TRAINED SPOTTER

            TREES DOWN ON HOUSE

&&

CAMPBELL
Local storm report, Jul 18, 12:48 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
148 PM EDT MON JUL 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     TSTM WND DMG     12 SE GAYLORD           44.91N 84.50W
07/18/2005                   OTSEGO             MI   EMERGENCY MNGR

            OTSEGO COUNTY EMERGENCY MANAGER REPORTED MULTIPLE TREES
            DOWN IN EASTERN OTSEGO COUNTY.

0127 PM     TSTM WND DMG     10 W ATLANTA            45.00N 84.35W
07/18/2005                   MONTMORENCY        MI   EMERGENCY MNGR

            OTSEGO COUNTY EMERGENCY MANAGER REPORTED NUMEROUS TREES
            DOWN IN WESTERN MONTMORENCY COUNTY.

&&

JKEYSOR

The radar

The NCL Michigan radar (KAPX), 110 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

4 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
July 18, 12:52 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 1 mi N of Presque Isle Light
Measured
54 kt (62 mph) measured gust
Reported by
COASTAL OBSERVING STATION
Coordinates
45.317, -83.450

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
July 18, 12:52 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, 1 mi E of Presque Isle Light
Measured
54 kt (62 mph) measured gust
Reported by
COASTAL OBSERVING STATION
Coordinates
45.300, -83.433

Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border

When
July 18, 1:02 PM EST
Where
Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 7 mi N of Presque Isle Light
Measured
54 kt (62 mph) measured gust
Reported by
COASTAL OBSERVING STATION
Coordinates
45.400, -83.450

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
July 18, 1:02 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 10 mi ESE of Presque Isle Light
Measured
54 kt (62 mph) measured gust
Reported by
COASTAL OBSERVING STATION
Coordinates
45.250, -83.267

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2005Every state in 2005This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466718, 5466719, 5466720, 5466721.